Florida, 2021

Tornado and Flood in Florida, February 14, 2021

February 14, 2021 · NWS JAX · 3 events in 2 counties and zones

A wet, unsettled weather pattern continued over the area with a surface front across central in the morning that lifted north into the afternoon as a warm front as a surface low developed along the boundary in the eastern GOMEX and approached Apalachee Bay. Rainfall and isolated thunderstorms continued across NE FL near the lingering surface front in the morning, then as the front retreated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wet, unsettled weather pattern continued over the area with a surface front across central in the morning that lifted north into the afternoon as a warm front as a surface low developed along the boundary in the eastern GOMEX and approached Apalachee Bay. Rainfall and isolated thunderstorms continued across NE FL near the lingering surface front in the morning, then as the front retreated northward toward I-10 into the afternoon, the potential for thunderstorms across NE FL expanded northward |within the warm sector. There was a window for severe storm potential in the afternoon across NE FL where enough instability (1000-1500 J/kg MLCAPE) phased with a 35-40 kt 850 mb jet under about 40-50 kts bulk shear with HREF with STP guidance near 1-1.3 units. These ingredients favor strong wind gust potential in |isolated severe storms during this time frame (40-60 mph gusts) and a low threat of isolated, brief tornadoes with Effective SRH |200 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 14, 12:40 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 14, 12:40 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1240 PM EST Sun Feb 14 2021

.AVIATION...
[Through 18Z Monday]

Frontal boundary has moved north of Ocala and approaching the GNV
area. As an impulse moves in from the west, numerous showers and
a few embedded thunderstorms are expected the rest of the afternoon,
mainly across northeast FL. This activity will move east-northeast
this afternoon. Widespread IFR conditions may persist early this
afternoon but may see some breaks for GNV to MVFR, though they will
be affected by heavier convection at times this afternoon. Showers
and any storms will likely be ending later this evening. All
sites are expected to see IFR and LIFR conditions, after the
reduced shower activity, overnight tonight into Monday morning.

&&

.PREV DISCUSSION [942 AM EST]...

.NEAR TERM [Through Tonight]...

The wet, unsettled weather pattern will continue today with the
surface front across central FL this morning lifting northward
once again into the afternoon as a surface low develops along the
boundary in the eastern GOMEX and approaches Apalachee Bay. Cool,
stable NNE flow across SE GA will continue stable conditions and
shallow isentropic lift continuing low clouds and rainfall today,
but a few elevated tstorms will be possible especially into the
afternoon and evening hours as the surface front lifts toward the
FL-GA state line and upper level dynamics increase as a strong mid
level impulse crosses the area from the Gulf. Rainfall and isolated
thunderstorms will continue across NE FL roughly south of JAX to
GNV near the lingering surface front this morning, then as the
front retreats northward toward I-10 into the afternoon, the
potential for thunderstorms across NE FL will expand northward
within the warm sector.

Deep moisture streaming across the area from the Gulf, lift along
& north of the frontal zone and strong upper level divergence all
favor the continued potential for locally heavy rainfall today,
and have opted to leave the current flood watch in place for our
western GA zones and Hamilton/Suwannee counties in NE FL. Another
area of elevated flood potential will be across NE FL along the
I-10 corridor southward toward GNV-SGJ where 7 day rainfall totals
were 2-7 inches above normal and area rivers were elevated (Minor
flooding along Santa Fe). Official guidance from WPC advertises
an additional 0.50-1 " of rainfall across the area through
tonight, with probabilistic guidance from WPC indicating up to a
10% chance of > 2 inches of rainfall between 12z-00z today near
the current flood watch area. Locally higher amounts of QPF will
occur near thunderstorm activity.

There is a window for severe storm potential this afternoon (12
pm - 5 pm) focused across our NE FL zones, especially from GNV to
SGJ southward where enough instability (1000-1500 J/kg MLCAPE)
will phase with a 35-40 kt 850 mb jet under about 40-50 kts of
bulk shear per the latest SPC HREF with STP guidance near 1-1.3
units. These ingredients favor strong wind gust potential in
isolated severe storms during this time frame (40-60 mph gusts)
and a low threat of isolated, brief tornadoes with Effective SRH
200 m2/s2.

The severe storm threat moves offshore of the FL Atlantic coast
into the early evening as a mid level dry slot begins to invade
from the WSW. The broad surface low will gradually advance across
the area tonight with precip gradually tapering off from SW to NE
as the warm front lifts farther northward into SE GA through
daybreak Monday. This pattern will bring gradually fading shower
activity overnight, with the best chance of precip focused across
our SE GA near the lifting warm front with areas of dense fog and
low stratus.

A large temperature gradient will continue across the area today
with highs near 50 across the Altamaha River basin under cool
northerly flow while our north-central FL zones from GNV to
Palatka southward will rise into the 70s to near 80 across
southern Marion county. Above normal lows will continue tonight
from the upper 40s to low 50s across SE GA to the 60s across NE
FL.

.SHORT TERM [Monday through Tuesday night]...

The frontal boundary will lift north into se Ga as a warm front
on Monday. Low pressure will develop over the western Gulf of
Mexico and move ne into the Carolinas Monday night which will
bring an increase in afternoon showers and storms for our area
ahead of an approaching upper shortwave trough and trailing cold
front. Some storms may become strong to severe late Monday
afternoon and evening as increasing instability spreads northward
into se Ga and combines with strong bulk shear over the area.

The cold front will exit the area Tuesday morning with rain ending
early. Drier and cooler air will advect into the area as winds
shift to the northwest behind the front. Above average
temperatures will become near average after the frontal passage.

.LONG TERM [Wednesday Through Saturday]...

Upper trough will dig into the Tx/Ok region on Wednesday which
will bring the front located to the south back into the area as a
warm front. This will increase the shower activity from the south
by afternoon. The front should shift north of the area Wednesday
night as a surface low develops and moves to the central Gulf
coast. Thursday will be warm and breezy as southwest winds
increase ahead of the next cold front. Temperatures will likely
reach the upper 70s and lower 80s Thursday afternoon. Showers and
thunderstorms will increase over nw zones of the area by late day
with likely pops Thursday night as the cold front pushes across
the region. Rain will end Friday morning with colder and breezy
conditions produced by strong high pressure building in from the
west. The dry and cold pattern will continue on Saturday with
below average temperatures and lighter winds.

.MARINE...

A wet pattern will continue over the waters today as a front
across central Florida lifts northward through the afternoon as an
area of low pressure in the eastern Gulf of Mexico approaches
Apalachee Bay. The low will track north tonight trailing the front
across Florida north of the Altamaha River basin Monday. A cold
front will approach from the west Monday night with an increase in
southerly winds then the front will cross the local waters early
Tuesday. Winds will increase to Exercise Caution levels with seas
building near 6 ft offshore ahead of the front. High pressure
will build north of the region late Tuesday into Wednesday as
winds veer from WNW to NNE and weaken. A warm front lifts north
over the waters late Wednesday with south winds increasing once
again to Exercise Caution levels ahead of a strong cold front.

Rip Currents:

NE FL Beaches: Moderate risk today & Monday

SE GA Beaches: Moderate risk today. Low risk Monday.

.HYDROLOGY...

Minor flooding continued along portions of the Santa Fe and
Satilla Rivers. Additional rainfall over the next couple of day
sis expected to further rise river levels along these basins, as
well as the Altamaha & St. Marys with Minor flooding by Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  46  69  52  60  39 /  40  60  70  10   0
SSI  50  66  57  67  46 /  40  50  60  20   0
JAX  54  74  61  70  47 /  40  40  60  10   0
SGJ  59  75  62  72  53 /  50  40  50  20   0
GNV  58  78  60  70  48 /  40  50  60  20   0
OCF  62  81  62  73  51 /  40  40  60  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 7 PM EST this evening for Hamilton-Suwannee.

GA...Flood Watch until 7 PM EST this evening for Appling-Atkinson-
     Bacon-Clinch-Coffee-Echols-Jeff Davis-Northern Ware.

AM...None.
&&

In the hours before

Special weather statement, Feb 14, 12:37 PM EST, 1 hour 52 minutes before
..Special Weather Statement
National Weather Service Jacksonville FL
1237 PM EST Sun Feb 14 2021

FLZ030>032-035-136-222-236-240-340-141830-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Central Marion FL-Union FL-Western Marion FL-Bradford FL-Clay FL-
Gilchrist FL-
1237 PM EST Sun Feb 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GILCHRIST...BRADFORD...
ALACHUA...WESTERN MARION...UNION...SOUTHWESTERN CLAY AND SOUTHEASTERN
COLUMBIA COUNTIES UNTIL 130 PM EST...

* At 1236 PM EST, National Weather Service meteorologists were
  tracking numerous showers centered near the University Of Florida,
  or 7 miles southwest of Gainesville, moving northeast at 45 mph.

* Small hail, funnel clouds, and minor flooding due to heavy rainfall
  is possible with this shower.

* Locations impacted include...
  Gainesville, Starke, Rainbow Lakes Estates, Trenton, Lake Butler,
  Keystone Heights, Raiford, Worthington Spring, Citra and Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this shower, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2948 8255 2954 8256 2953 8265
      2956 8266 2956 8275 2958 8278 2959 8290
      3010 8265 3006 8211 2995 8188 2975 8196
      2972 8205 2949 8206 2896 8226 2896 8231
TIME...MOT...LOC 1736Z 211DEG 38KT 2962 8245

SHASHY
Special weather statement, Feb 14, 1:13 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
113 PM EST Sun Feb 14 2021

FLZ032-037-136-140-240-141900-
Eastern Alachua FL-Central Marion FL-Putnam FL-Clay FL-
Eastern Marion FL-
113 PM EST Sun Feb 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...NORTH
CENTRAL MARION...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY COUNTIES
UNTIL 200 PM EST...

* At 112 PM EST, National Weather Service meteorologists were
  tracking strong thunderstorms just north of Citra, moving
  northeast at 35 mph.

* Winds in excess of 45 mph, funnel clouds, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Interlachen, Citra, Hawthorne, Sparr, George's Lake, Florahome,
  Melrose Landing, Orange Springs, Bardin and Hollister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2928 8205 2938 8221 2991 8192 2976 8163
TIME...MOT...LOC 1812Z 210DEG 29KT 2939 8211

SHASHY
Special weather statement, Feb 14, 1:24 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
124 PM EST Sun Feb 14 2021

FLZ031-136-236-141915-
Eastern Alachua FL-Western Alachua FL-Bradford FL-
124 PM EST Sun Feb 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADFORD AND CENTRAL
ALACHUA COUNTIES UNTIL 215 PM EST...

* At 124 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm over Bronson, moving northeast at 30
  mph.

* Winds in excess of 45 mph, funnel clouds, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Gainesville, Alachua, Archer, University Of Florida, Gainesville
  Airport, Waldo, La Crosse and Brooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

&&

LAT...LON 2954 8256 2954 8265 2956 8266 2992 8238
      2980 8207 2948 8248 2948 8255
TIME...MOT...LOC 1824Z 222DEG 28KT 2945 8268

SHASHY

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 flood. Local standard time, as filed.

Funnel Cloud, St. Johns

When
February 14, 2:29 PM EST
Where
St. Johns County, 1.51 mi SSW of Bakersville
Reported by
Storm Chaser
Coordinates
29.880, -81.490

A rain wrapped funnel cloud was reported near State Road 13A.

Tornado, St. Johns

When
February 14, 2:30 PM EST to 2:31 PM EST
Where
St. Johns County, 2.95 mi SSW of Bakersville to 2.96 mi SSW of Bakersville
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
29.860, -81.497

A tornado briefly touched down south of Bakersville near County Road 13A. There were tree limbs down near Molasses Junction.

Flood, Flagler

When
February 14, 4:24 PM EST
Where
Flagler County, 3.66 mi SSW of Espanola to 3.18 mi SSW of Espanola
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.460, -81.330

Up to a half of a foot of standing water was reported across County Road 65.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyThe tornado archive for Florida, 2021Warnings in Florida, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934789, 934800, 934786.